Need advice ref new drug

Good morning friends, I need your thoughts on which way to go on this.

I was diagnosed with PAF in March this year. Had a few bad days but on the whole am managing well particularly since I started anticoagulant and the worry of a stroke was lifted. I am also on 120mg daily verapamil. I have had hardly any AF in several weeks which I attribute more to lifestyle changes than to the low dose of calcium channel blocker.

My new EP (my cardiologist having gone on unexpected long leave) has now prescribed flecainide 50mg twice daily and wants me to take for 2 weeks before yet another ECG. (As I am funding all of this personally every ECG makes me wince.)

However I'm heading on holiday with my children for 7 weeks literally immediately after ECG and would far prefer to leave new drug till my return. We aren't going abroad just to our holiday cottage where my hubby will join us for weekends. Also got lots of other people coming and going and it's in a small town so near civilisation 😀.

I feel I'm being rushed towards taking a drug for a problem that for now is largely non existent. I also worry that the drug may cause side effects in the short term which will affect my ability to get everything organised for the end of term. Or what if the ECG result means they need to monitor further?

Funnily enough I think in writing this post I've more or less answered my own question but I would still very much welcome your wise comments. I feel a bit pushed by the professionals to be honest.

Ps my new EP is also very keen to do cryoblation although I am very keen to try everything else first.

Thanks all

Last edited by

7 Replies

  • I totally understand your dilemma - I would feel equally challenged! A patient starting Flecainide is something that most cardiologists prefer to monitor with ECG - in some areas it is started only in hospital. Some of us started at home unsupervised but we are all different and reactions are different.

    Did your EP discuss Flecainide as a pill in the pocket and did you mention your holiday to him? I imagine a reactive ECG will show that Flecainide is unsuitable for you and it will be discontinued. That happened to me with Sotalol but the ECG was taken after 4 days. If you feel pushed into something, then you need more information, time to think and advice, I think. When you have all your ideas together, might it be an idea to contact the EP?

    Whatever you decide, enjoy your break - sounds ideal.

  • Good morning! I do think you've answered your own question :-). In my opinion, as long as you are anticoagulated, and doing so well, there is no great need to rock the boat before what sounds like a lovely holiday. Remember, you are in charge of you! My EP is constantly reminding me that it is my body and I am in charge of the decisions which need to be made, and I have made similar choices in med changes to accommodate travel.

    In fact, in weaning off the propofenone post ablation, I not only waited until my winter/spring travels were over, but made up the entire schedule of dosage reductions over 5 weeks and sent him the email to please write a new Rx accordingly.

    I love that you have made lifestyle changes and are improving already. If I were you, I would keep up the healthy life, and maximize the calm and the joy of the holiday with family and friends, and then when you return you can make changes and plan to go ahead with ablation, if that feels right for you. Be well!

  • Agree, you have answered your own question.

    In your shoes I would have similar reservations as Flec is a very effective anti arrythmia but not for everyone. I used it as a PIP - pill in the pocket - for the occasional episode and later as a daily dose and it worked well for me but only took under direct medical supervision the first time as it can also cause arrythmias - this was on the insistence of my GP who supervised me at the surgery. I was there about 5 hours before he was happy that I wasn't going to have an adverse reaction and I was free to go.

    I would counsel everyone not to not take any drug until they are aware of the side effects and are completely satisfied that it is in your best interest - there is an old northern expression - 'If in doubt lass, do nout'.

    Think this may apply.

  • I had a similar experience with an EP, who wanted me to take flecanide for a month as per some trial or other which he quoted. He also was pushing the ablation button. Told him I needed time to research both his options, which miffed him a bit. We agreed that I would call him in six months to review my situation. I still have the prescription for flecanide, but haven't felt the need to use it. That's not to say that I wouldn't if my circumstances changed. However, my AF comes and goes, is relatively symptomless and I have an awareness of the triggers. Like you, I felt I was being rushed in a direction that was more exciting for the EP than me.

  • I would read the NICE guidelines. They suggest trying the drugs first and if they do not manage your AF then to consider ablation. A very short time frame is suggested and it looks as though your EP is following this protocol. I think that if Flecainide is going to cause serious problems it does so very quickly, but you could discuss that with your GP. Personally I would follow the advice, but we must all choose our own way.


  • you are correct in not starting until you are close to medical assistance in the unlikely event needed as you are anticoagulated would appear no need to rush.

  • I'm in a similar situation. I've had one episode of AF of one hour, & another two months later of about 18 hours (resulting in my diagnosis). I'm now on Pradaxa & Verapimil. My EP also prescribed Flecainide after an ECG. After reading research & following this forum, I came to the conclusion that Flecainide is primarily for symptom relief, & I'm not having symptoms at this time. I emailed my EP & he agreed. I filled the prescription to have it on hand.

You may also like...